Wrongly Diganosed DI, effects of taking Desmopressin?

Wrongly Diganosed DI, effects of taking Desmopressin?

Postby member_42271 » Wed Mar 09, 2016 8:23 pm

This may be hard to believe, but 4 weeks ago I was told I definitely have Cranial DI, and given Desmopressin 40mg nasal spray. I had had the water deprivation test.

Within 3 days of taking it I was in an ambulance going to A&E with vomiting and headaches. Was told to reduce to 20mg a day, which I did.

3 weeks after starting the Desmopressin I was so seriously ill - vomiting, bad headaches, and eventually unable to stop shaking that I was back in A&E, and this time hospital for 48 hours. I had too much fluid in my body and my sodium levels had dropped to 117 or so. I could hardly sit in a seat or even lie in a bed; I was very unwell. The drip helped a lot.

I was told that my DI diagnosis was wrong.

This was a week ago, and my health has been struggling a lot since. Hardly able to eat to begin with afterwards, took some Gaviscon after seeing doctor and this helped. But today, after perhaps having too much sodium with cooked bacon breakfast (rarely do that) and some Gaviscon I'm feeling very dizzy with a headache.

I go back to doctor tomorrow.

However, might there be dangers of wrongly taking Desmopressin, particularly long term?
member_42271
 
Posts: 3
Joined: Mon Feb 15, 2016 5:23 pm

Re: Wrongly Diganosed DI, effects of taking Desmopressin?

Postby Carl » Thu Mar 10, 2016 8:10 am

Well, I am no medical expert, but I know Desmopressin is a pretty serious drug. I took it for around 3 months when I had 'transient DI' which went away. I suffered none of the side effects you have, but my doctor was extremely careful prescribing it and did careful check ups when I first took it to check sodium levels etc. So I think you need that doctors Appt, and a definite diagnosis of what is wrong. Hope you get sorted soon.
Carl
 
Posts: 166
Joined: Tue Oct 29, 2013 11:27 am
Location: Near Southampton, UK

Re: Wrongly Diganosed DI, effects of taking Desmopressin?

Postby Pat » Thu Mar 10, 2016 9:20 am

It would be vital now to confirm if you do have DI and if so, whether this was treated and managed appropriately from start - with good guidance on your fluid intake and dose amounts.
Some people can have partial DI so that treating is commonly just at bedtime (to start). Have you a thirst and passing excessive amounts of urine still?

Please do email me pat@pituitary.org.uk if you wish
Pat
 
Posts: 298
Joined: Tue Sep 07, 2010 2:25 pm

Re: Wrongly Diganosed DI, effects of taking Desmopressin?

Postby member_42000 » Thu Mar 17, 2016 10:44 am

Hi,
This is quite scary as I will be trailing both drugs for cranial and nephrogenic di as endos not sure even if it's either I hope you get sorted soon as I've been 2and half years still no diagnosis .
Frustrated .co
Sally
member_42000
 
Posts: 23
Joined: Mon Sep 07, 2015 2:14 pm

Re: Wrongly Diganosed DI, effects of taking Desmopressin?

Postby member_42271 » Thu Mar 17, 2016 9:18 pm

Thank you for all your responses.

Sally I do hope things go well for you. Whilst I have no medical background, had I had regular blood tests for my sodium levels, this would have stopped things getting so serious, but it is easy for me to say this afterwards.

I would say if you are feeling at all unwell when taking the medicine, particularly any side effects mentioned on the medicine packaging, talk to your doctor immediately and make a fuss about it so that it can be properly be looked at.

And the help line you can call for this foundation, the number of which is somewhere on the main site, was really useful, the lady there really did help me out, do talk to her if you are at all concerned I would say. I did and she has helped me look at something different which is a big help and things are moving forward for me. Pat at the foundation has been equally helpful.

Best of luck,

David
member_42271
 
Posts: 3
Joined: Mon Feb 15, 2016 5:23 pm

Re: Wrongly Diganosed DI, effects of taking Desmopressin?

Postby ratkinson » Tue Apr 12, 2016 12:54 pm

Hi David and Sally

I can empathise totally . I had my pituitary removed 17 yrs ago due to a tumour and developed DI afterwards. Well I like to call it partial DI , after 5 water deprivation tests they decided that it showed that I can concentrate mu urine to a degree , but it will take a long time. Whilst they were trying to sort out that diagnosis I tried the desmopressin nasal spray and tablets on a daily routine, The injection that they give you at the end of the water deprivation test stopped me producing urine totally for a couple of days! and the spray was not much better, seemed to really put a really brutal stop on my urine production and for a long time , we even experimented with diluting it to really high factors , that still had the same effect . I had to be really careful about how much I drank and I just felt really bad, on several occasions I was admitted with water intoxication( low sodium) and had then to go on fluid restrictions to get my sodium back to normal levels.
I was never put me on a sodium drip - they said it could caused more problems swinging me the other way and preffered to get me right by the strict limitation of fluids usually over 3 or 4 days. I remember it being a really horrible time . We experimented with loads of different regimes and doses and having a day each week when I took nothing.

Finally we found that I can keep the DI under control by just take a quarter of a tablet at night and then keep up with my thirst during the day. If I stop taking the desmo totally I am ok for a couple of days but then I go back into just drinking and weeing all the time and getting up several times during the night.
The Drs decided I was just ultra sensitive to the medication so the small amount works very well for me.
It used to really make my laugh as my God son ( aged 5ish was taking several tablets at night and still wetting the bed)

I know at the time the diagnosis of partial DI was rare, they wanted me to be either "yes you've got it or no you definately haven't" hence the 5 lots of testing! So maybe that's the same with you, could you try just a fraction of a tablet last thing at night ( I can get away with just a 1/4 and I never drink after it). Touch wood I have been fine on the electrolyte front for a long time.
Hope you are sorted now ( I haven't been on here for a while, but if not this may help).
Rachel
ratkinson
 
Posts: 23
Joined: Tue Sep 07, 2010 10:23 am


Return to Diabetes Insipidus

Who is online

Users browsing this forum: No registered users and 1 guest

cron